Chemotherapy & Antioxidants.. Do They Mix?
By : Simone Protective Cancer Institute in Lawrenceville, NJ, USA.
Purpose • Some in the oncology community contend that patients undergoing chemotherapy and/or radiation therapy should not use food supplement antioxidants and other nutrients. Oncologists at an influential oncology institution contended that antioxidants interfere with radiation and some chemotherapies because those modalities kill by generating free radicals that are neutralized by antioxidants, and that folic acid interferes with methotrexate. This is despite the common use of amifostine and dexrazoxane, 2 prescription antioxidants, during chemotherapy and/or radiation therapy.
Design • To assess all evidence concerning antioxidant and other nutrients used concomitantly with chemotherapy and/or radiation therapy, the MEDLINE® and CANCERLIT® databases were searched from 1965 to November 2003 using the words vitamins, antioxidants, chemotherapy, and radiation therapy. Bibliographies of articles were searched. All studies reporting concomitant nutrient use with chemotherapy and/or radiation
therapy (280 peer-reviewed articles including 62 in vitro and 218 in vivo) were indiscriminately included. Results • Fifty human clinical randomized or observational trials have been conducted, involving 8,521 patients using beta-carotene; Vitamins A, C, and E; Selenium; Cysteine; B vitamins; vitamin D3; vitamin K2; and L-Glutathione as single agents or in combination.
Conclusions • Since the 1970s, 280 peer-reviewed in vitro and in vivo studies, including 50 human studies involving 8,521 patients, 5,081 of whom were given nutrients, have consistently shown that non-prescription antioxidants and other nutrients do not interfere with therapeutic modalities for cancer. Furthermore, they enhance the killing of therapeutic modalities for cancer, decrease their side effects, and protect normal tissue. In 15 human studies, 3,738 patients who took non-prescription antioxidants and other nutrients actually had increased survival. (Altern Ther Health Med. 2007;13(1):22-28.)